Alert archive / Michigan / Special Weather Statements in 2011

Special Weather Statement, NWS Grand Rapids, MI

August 7, 2011Van Buren County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 7, 2011, 11:07 AM EDT for Van Buren County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 11:07 AM EDT (15:07 UTC)
Expired
Aug 7, 2011, 12:15 PM EDT
In force
68 min
Issued by
NWS Grand Rapids, MI

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 11:35 AM EDTTSTM WND GST 474 Sse South Haven, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS83 KGRR 071507
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EDT SUN AUG 7 2011

MIZ071-071615-
VAN BUREN-
1107 AM EDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SOUTH HAVEN...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PALISADES PARK...     VAN BUREN STATE PARK...
  COVERT...             SOUTH HAVEN...        MCDONALD...
  KEELER...             HARTFORD...           KIBBIE...
  LACOTA...             BANGOR...             GRAND JUNCTION...
  BREEDSVILLE...        LAWRENCE...           HAMILTON TWP...
  DECATUR...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4207 8622 4224 8623 4224 8637 4237 8630
      4237 8629 4241 8628 4242 8627 4242 8577
      4207 8576
TIME...MOT...LOC 1508Z 269DEG 26KT 4227 8640

$$

TJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:02 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 7, 10:02 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 AM EDT SUN AUG 7 2011

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(425 AM EDT SUN AUG 7 2011)
A COLD FRONT STRETCHING FROM CENTRAL IOWA NORTHEAST TO THE UP WILL
MOVE SOUTH TODAY. DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
THIS AFTERNOON MAY BE STRONG TO SEVERE. GUSTY WINDS ARE THE MAIN
THREAT.

&&

.SHORT TERM...(1002 AM EDT SUN AUG 7 2011)
(THIS AFTERNOON THROUGH TUESDAY)
I UPDATED THE ZONES TO DROP THE FOG ADVISORY AND INCREASED THE POP
OVER WEST CENTRAL LOWER MICHIGAN FOR THE CONVECTION ABOUT TO MOVE ON
SHORE FROM LAKE MICHIGAN.

THERE IS A COMPLEX OF THUNDERSTORMS OVER LAKE MICHIGAN MOVING EAST
TOWARD SOUTHWEST LOWER MICHIGAN. THIS AREA OF THUNDERSTORMS EXTENDS
BACK TO CENTRAL WISCONSIN AT 10 AM. WHILE THE LEADING EDGE SEEMS TO
BE DISSIPATING AS IT APPROACHES THE LAKE SHORE THERE IS A LOT OF
LAYERED CLOUDS WITH THE COMPLEX THAT WILL NOT TOTALLY EVAPORATE
BEFORE THE WESTERLY WIND ALOFT BRING THEM OVER OUR CWA. SO MY POINT
IS THERE WILL NOT BE ENOUGH INSTABILITY FOR SEVERE STORMS THIS
AFTERNOON OVER MOST OF THE CWA. ONLY AREAS NEAR AND SOUTH OF
INTERSTATE 94 WOULD STILL HAVE THE RISK OF SEVERE STORMS THIS
AFTERNOON AND EARLY EVENING. THAT IDEA MATCHES THE CRAVENSBROOKS
SEVERE INDEX FROM SPC WHICH SHOWS THE SEVERE THREAT MOSTLY SOUTH OF
INTERSTATE 94 (HAS EVERY MODEL RUN OF THEIR SREF FOR THE PAST 2
DAYS).

PREVIOUS DISCUSSION...THE FRONT WILL MOVE SOUTH OF THE CWA THIS
EVENING. WE/LL LINGER SOME PCPN BEHIND THE FRONT TO ACCOUNT FOR THE
TRAILING UPPER WAVE THAT WILL MOVE THROUGH AFTER 06Z.

MONDAY LOOKS DRY AND A COUPLE OF DEGREES COOLER. A STRONGER COLD
FRONT WILL MOVE THROUGH TUESDAY. THIS FRONT WILL HAVE MUCH COOLER
AIR BEHIND IT AND WILL KICK OFF SOME MORE SHOWERS/STORMS TUESDAY.
THOSE DON/T LOOK LIKE THEY WILL BE SEVERE EITHER AS SHEAR IS WEAK
AND MOISTURE TRANSPORT VECTORS ARE SMALL.

&&

.LONG TERM...(425 AM EDT SUN AUG 7 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
NO MAJOR CHANGES MADE TO THE LONG TERM FORECAST. LATEST MODEL RUNS
CONTINUE TO CONFIRM THE GOING FORECAST. IN GENERAL...A NORTHWEST
UPPER FLOW REMAINS THE DOMINANT PATTERN...WITH A COUPLE OF SHORTWAVE
TROUGHS WORKING THROUGH THE REGION.

THE FRONT ASSOCIATED WITH THE FIRST UPPER SHORTWAVE ON TUESDAY
SHOULD BE EAST OF THE AREA AT THE START OF THE LONG TERM.
SO...TUESDAY NIGHT REMAINS A DRY FORECAST. UPPER TROUGHING MAY LEAD
TO SOME DIURNAL CLOUDINESS MID WEEK...BUT DRY AIR AND SURFACE HIGH
PRESSURE SHOULD LEAD TO DRY WX WED-FRI. NEXT UPPER SHORTWAVE TROUGH
AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT
AND SATURDAY. HAVE SCATTERED SHOWERS AND STORMS IN BOTH PERIODS.
ALTHOUGH MOISTURE DOES NOT LOOK ALL THAT IMPRESSIVE AT THIS
POINT.

TEMPERATURES WILL BE SEASONABLY COOL WED/THU BY AUGUST STANDARDS...
WITH HIGHS STILL FORECAST TO BE IN THE 70S. BACK TO NEAR NORMAL
FRI/SAT WITH HIGHS AROUND 80.

&&

.AVIATION...(750 AM EDT SUN AUG 7 2011)
WIDESPREAD FOG SHOULD LIFT FAIRLY QUICK THROUGH THE COURSE OF THE
MORNING AS SOUTHERLY WINDS AND SUNSHINE ERODE IT. LIFR CONDITIONS
CAN BE EXPECTED AT MOST SITES THOUGH FOR THE NEXT HOUR OR SO. FOG
WILL NOT BE MUCH OF AN ISSUE ANYMORE BY 15Z.

FOCUS WILL QUICKLY TURN TO THE THREAT FOR STORMS AS A MID LEVEL
DISTURBANCE FLOATS EAST INTO SOUTHWEST LOWER MICHIGAN AIDING IN
SHOWER AND STORM DEVELOPMENT. INSTABILITY IS NOT ALL THAT GREAT
THOUGH...SO WHAT IT OCCURRING IN WISCONSIN SHOULD WEAKEN AS IT
PRESSES EAST. WE WILL DEVELOP INSTABILITY THOUGH THIS MORNING AND BY
MIDDAY SCATTERED SHOWERS AND STORMS SHOULD BE DEVELOPING. AT THIS
POINT TOO DIFFICULT TO TIME THIS INTO ANY ONE TAF SITE SO HAVE A
VCTS PREVAILING GROUP AT ALL SITES FROM LATE MORNING THROUGH EARLY
EVENING. A COLD FRONT WILL BE DROPPING SOUTH THROUGH THE AREA AND IT
SHOULD TOUCH OFF ADDITIONAL STORMS THIS AFTERNOON.

SHOWERS AND STORMS SHOULD CLEAR TO THE SOUTH OF THE AREA IN THE
21Z-00Z TIME FRAME. SCT-BKN VFR CLOUDS ARE EXPECTED DURING THE
EVENING...WITH FOG REDEVELOPING TONIGHT. FOG IS A TOUGH CALL TONIGHT
ON HOW WIDESPREAD OR DENSE...SO CARRYING MVFR FOG AT THIS POINT
AFTER 06Z.

&&

.MARINE...(425 AM EDT SUN AUG 7 2011)
LIGHT WINDS EARLY THIS MORNING WILL INCREASE THIS AFTERNOON AHEAD OF
A COLD FRONT. NORTHWEST WINDS BEHIND THE FRONT WILL GUST TO 20 KTS
OR SO AND WILL KICK WAVES UP TO 3 TO 5 FEET TONIGHT. A SMALL CRAFT
ADVISORY MAY BE NEEDED TONIGHT.

&&

.HYDROLOGY...(425 AM EDT SUN AUG 7 2011)
SATURDAY RAINS HAVE RESULTED IN RIVER LEVELS ON THE GRAND LEVELING
OFF INSTEAD OF CONTINUING THE SLOW FALL. THE OTHER RIVER BASINS ARE
GENERALLY CONTINUING TO FALL. WHILE WIDESPREAD HEAVY RAIN ISN/T
EXPECTED TODAY...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS IS
POSSIBLE. THIS WILL LIKELY NOT HAVE A SIGNIFICANT EFFECT ON RIVER
LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  93 WDM
LONG TERM:   DUKE
AVIATION:    DUKE
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Aug 7, 9:25 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN AUG 7 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
925 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS THAT WAS OVER NORTHERN ILLINOIS AND
SOUTHERN WISCONSIN EARLY THIS MORNING HAD MOVED OVER LAKE MICHIGAN
BY 8 AM AND WILL CROSS SOUTHWEST LOWER MICHIGAN BETWEEN ROUTE 10 AND
INTERSTATE 94 FROM LATE MORNING INTO MID AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED WITH THIS COMPLEX. INSTEAD WHAT COULD HAPPEN IS
STRONGER STORMS MAY DEVELOP ON THE SOUTH EDGE OF THIS COMPLEX
PUTTING AREAS NEAR AND SOUTH OF INTERSTATE 94 AT THE GREATEST RISK
FOR SEVERE THUNDERSTORMS. THAT WOULD BE DURING THE MID TO LATE
AFTERNOON MOSTLY. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY
THUNDERSTORMS TODAY INTO THIS EVENING. MOST STORMS WILL MOVE EAST
AROUND 20 MPH... BUT THE STRONGER STORMS WOULD MOVE SOUTHEAST AROUND
30 MPH.

THE BOTTOM LINE IS THERE IS STILL A SLIGHT CHANCE FOR SEVERE STORMS
BUT THIS WOULD MOSTLY NEAR AND SOUTH OF INTERSTATE 94 DURING THE
AFTERNOON AND POSSIBLY EARLY EVENING. PRIMARY THREATS FROM THOSE
STORMS WOULD BE DAMAGING WINDS TO AROUND 60 MPH...LOCALLY HEAVY RAIN
AND NEAR FREQUENT CLOUD TO GROUND LIGHTING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE IN THE FORECAST TUESDAY AND AGAIN FRIDAY NIGHT
INTO SATURDAY. COLD FRONTS ARE EXPECTED TO BE PASSING THROUGH THE
REGION DURING THESE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS NEAR AND
SOUTH OF INTERSTATE 94.

LMZ844>849-080930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
925 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THE REST OF TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS CAN BE EXPECTED OUT ON LAKE MICHIGAN
THROUGH THIS EVENING. SOME STORMS SOUTH OF SOUTH HAVEN MAY REACH
SEVERE LEVELS WITH STRONG WINDS...LOCALLY HEAVY RAINS AND CLOUD TO
WATER LIGHTNING STRIKES.  ANY STORM WILL HAVE LOCALLY HEAVY
RAINFALL...REDUCED VISIBILITY DUE TO HEAVY RAIN AND FOG PLUS CLOUD
TO GROUND LIGHTNING STRIKES.

AREAS OF DENSE FOG WILL BE POSSIBLE ON LAKE MICHIGAN
TODAY...ESPECIALLY THIS MORNING.

WAVES MAY INCREASE INTO THE 2 TO 4 FOOT RANGE OVERNIGHT IN NORTH
WINDS BEHIND A FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE IN THE FORECAST TUESDAY AND AGAIN FRIDAY NIGHT
INTO SATURDAY. COLD FRONTS ARE EXPECTED TO BE PASSING THROUGH THE
REGION DURING THESE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS NEAR AND
SOUTH OF SOUTH HAVEN.

DUKE WDM

In the hours before

Local storm report, Aug 7, 9:29 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SUNFIELD                42.76N 84.99W
08/07/2011  M1.20 INCH       EATON              MI   TRAINED SPOTTER

            THIS WAS A TOTAL FOR 08/06/11.

&&

WH
Special weather statement, Aug 7, 11:07 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EDT SUN AUG 7 2011

MIZ071-071615-
VAN BUREN-
1107 AM EDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SOUTH HAVEN...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PALISADES PARK...     VAN BUREN STATE PARK...
  COVERT...             SOUTH HAVEN...        MCDONALD...
  KEELER...             HARTFORD...           KIBBIE...
  LACOTA...             BANGOR...             GRAND JUNCTION...
  BREEDSVILLE...        LAWRENCE...           HAMILTON TWP...
  DECATUR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4207 8622 4224 8623 4224 8637 4237 8630
      4237 8629 4241 8628 4242 8627 4242 8577
      4207 8576
TIME...MOT...LOC 1508Z 269DEG 26KT 4227 8640

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:53 AM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more5 hr
Aug 7, 10:12 AM EDTSpecial Marine WarningGRR89 min

Nearby

Special Weather Statements in Michigan, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.